MAUDE Adverse Event Report: BECTON, DICKINSON & CO., (BD) BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO., (BD) BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 368656
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple medical device types reported to be involved.The information for the additional device type is as follows: medical device type: jka.Investigation summary: as of august 2, 2019 this complaint is under the scope of field action # pas-19-1567: bd had not received samples, but photos were provided by the customer facility for investigation.The photos were evaluated and the customer's indicated failure mode for separation of the front and rear barrel components with the incident lot was observed.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.Bd has initiated further investigation relating to this issue through a capa and potential causes have been identified.As a result, corrective actions have been established and are in the process of being implemented.This information is associated with field action # 2243072-07/22/2019-009-r.Recall summary: bd is conducting a voluntary medical device recall for certain lots of bd vacutainer® push button blood collection set with pre-attached holder, catalog# 368656.Bd has confirmed that these lots may exhibit separation of front and rear barrels upon activation of the safety feature that retracts the needle.Product and scope: bd is conducting a voluntary medical device recall for the bd vacutainer® push button blood collection set with pre-attached holder, catalog number 368356, for the following 12 lots: 9079767, 9079770, 9081829, 9086811, 9086812, 9091607, 9091626, 9094659, 9094661, 9098547, 9100711, 9100712.Lots not included in the scope of the recall are not affected.Description of issue: bd has confirmed that these lots may exhibit separation of front and rear barrels upon activation of the safety feature that retracts the needle.Barrel separation may result in leakage of blood or an exposed needle, potentially resulting in exposure to blood borne pathogens.Bd pas identified this issue thru the bd complaint investigation system.Summary table of the # of complaints and mdrs in scope: per 806 # 2243072-07/22/2019-009-r dated august 2, 2019, there were a total of 33 complaints and 31 mdrs within scope.(b)(4).Hhe summary: the hhe considered the potential hazards, harms, severities, and likelihood of occurrence related to the product, specifically the reported issue regarding the safety mechanism not functioning as intended.Exposure to blood, including bloodborne pathogens represents a potential for immediate and long-term health consequence to the healthcare worker.This would be in the presence of a needlestick injury to the hcw after the device was used on a patient as well as blood leakage from the device which could come in direct contact with the unprotected skin (not following proper ppe procedure) of the hcw collecting the blood.The likelihood of health risk from the usage of unnecessary post-exposure prophylaxis (pep) and laboratory testing due to contaminated needle stick injury or exposure of non-intact skin is considered minimal.This is supported by documented literature that indicates good efficacy of pep being observed with no seroconversion.General awareness for the use of sharps as well as the use of general safety precautions is known to help decrease the likelihood of exposure to bloodborne pathogens.Investigation summary: root cause investigation indicates a mis-alignment of tooling to load and assemble components in the assembly line.Bd pas has initiated capa (b)(4) to further investigate this issue, and corrective actions have been implemented.Recall reference #, either bd internal or res/z#: please reference bd recall # pas-19-1567.
 
Event or Problem Description
It has been reported that one bd vacutainer® push button blood collection set with pre-attached holder has been found with the hub separating from the device during use.The following has been provided by the initial reporter: it was reported that the wingset fell apart.Event description states, "368656 wingset fell apart during use", "push button wingset fell apart.".

Brand Name
BD VACUTAINER® PUSH BUTTON BLOOD COLLECTION SET WITH PRE-ATTACHED HOLDER
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO., (BD)
1575 airport road
sumter SC 29153
MDR Report Key9168743
Report Number1024879-2019-01774
Device Sequence Number16841724
Product Code FMI
UDI-Device Identifier50382903686563
UDI-Public50382903686563
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K011984
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 09/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/31/2021
Device Catalogue Number368656
Device Lot Number9091626
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2019
Initial Report FDA Received Date10/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
PAS-19-1567
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;